Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 45, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 22, 2018, 4:00 PM EDT for 6 counties in Kentucky. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2018, 4:00 PM EDT (20:00 UTC)
- Expired
- Jun 22, 2018, 4:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Breathitt County, KY, Lee County, KY, Magoffin County, KY, Morgan County, KY, Owsley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 12 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 4:20 PM EDT | TSTM WND DMG | Jackson, KY | SHED WAS DAMAGED FROM WINDS NEAR THE JACKSON INN. |
| Jun 22, 4:22 PM EDT | TSTM WND DMG | 3 Ene Jackson, KY | SEVERAL TREES DOWN ALONG KY-30E. TIME ESTIMATED FROM RADAR. |
| Jun 22, 4:28 PM EDT | TSTM WND DMG | Rousseau, KY | A TREE WAS BLOWN DOWN ONTO KY HIGHWAY 30 JUST SOUTHEAST OF ROUSSEAU. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 649 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
415
WUUS53 KJKL 222000
SVRJKL
KYC025-129-153-175-189-237-222030-
/O.NEW.KJKL.SV.W.0045.180622T2000Z-180622T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
400 PM EDT FRI JUN 22 2018
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Southwestern Morgan County in southeastern Kentucky...
Northeastern Owsley County in southeastern Kentucky...
Breathitt County in southeastern Kentucky...
West central Magoffin County in southeastern Kentucky...
Eastern Lee County in southeastern Kentucky...
Wolfe County in southeastern Kentucky...
* Until 430 PM EDT.
* At 359 PM EDT, severe thunderstorms were located along a line
extending from Grannie to Fillmore to near Lerose, moving northeast
at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Jackson, Campton, Simpson, Lewis, Fincastle, Burkhart, Lexie,
Fillmore, Cowcreek, Noctor, Panama and Lerose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3788 8330 3773 8315 3748 8317 3741 8364
3753 8366 3768 8372
TIME...MOT...LOC 1959Z 245DEG 34KT 3768 8361 3760 8354 3747 8358
HAIL...<.75IN
WIND...60MPH
$$
JP2 follow-up statements
806
WWUS53 KJKL 222020
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
420 PM EDT FRI JUN 22 2018
KYC189-222029-
/O.CAN.KJKL.SV.W.0045.000000T0000Z-180622T2030Z/
Owsley KY-
420 PM EDT FRI JUN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OWSLEY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3788 8330 3773 8315 3748 8317 3743 8350
3752 8352 3774 8359
TIME...MOT...LOC 2019Z 245DEG 34KT 3776 8341 3767 8334 3755 8338
$$
KYC025-129-153-175-237-222030-
/O.CON.KJKL.SV.W.0045.000000T0000Z-180622T2030Z/
Morgan KY-Breathitt KY-Magoffin KY-Lee KY-Wolfe KY-
420 PM EDT FRI JUN 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHWESTERN MORGAN...NORTHWESTERN BREATHITT...WEST CENTRAL
MAGOFFIN...EASTERN LEE AND WOLFE COUNTIES...
At 419 PM EDT, severe thunderstorms were located along a line
extending from Lexie to Moct to Inverness, moving northeast at 40
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Jackson, Campton, Simpson, Lewis, Burkhart, Lexie, Noctor, Panama,
War Creek, Elkatawa, High Falls and Lane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3788 8330 3773 8315 3748 8317 3743 8350
3752 8352 3774 8359
TIME...MOT...LOC 2019Z 245DEG 34KT 3776 8341 3767 8334 3755 8338
HAIL...<.75IN
WIND...60MPH
$$
JP577
WWUS53 KJKL 222030
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
430 PM EDT FRI JUN 22 2018
KYC025-129-153-175-237-222040-
/O.EXP.KJKL.SV.W.0045.000000T0000Z-180622T2030Z/
Morgan KY-Breathitt KY-Magoffin KY-Lee KY-Wolfe KY-
430 PM EDT FRI JUN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MORGAN...
NORTHWESTERN BREATHITT...WEST CENTRAL MAGOFFIN...EASTERN LEE AND
WOLFE COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds are still possible with these thunderstorms.
LAT...LON 3788 8330 3773 8315 3748 8317 3743 8350
3752 8352 3774 8359
TIME...MOT...LOC 2030Z 245DEG 34KT 3780 8330 3771 8323 3759 8327
$$
JPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:15 PM EDT, 45 minutes earlier.
Area forecast discussion, Jun 22, 3:15 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 315 PM EDT Fri Jun 22 2018 .UPDATE... Issued at 226 PM EDT FRI JUN 22 2018 Made a few tweaks to hourly temps in an attempt to account for the clusters of showers and storms currently passing across the area. Afternoon highs in general look good but expect temporary variations in the hourly temps as a result of passing showers and thunderstorms. Otherwise the forecast remains on track. UPDATE Issued at 1200 AM EDT FRI JUN 22 2018 Quick update for mainly PoPs. With the added sunshine have begun to see some convection starting to fire a little earlier than expected across the south. Adjustments have been made and zones have been updated to freshen up and remove morning wording. UPDATE Issued at 1021 AM EDT FRI JUN 22 2018 Forecast is on track this morning. Morning precip has all but exited to the east with only some rain still in extreme eastern Pike and along the higher terrain to the southeast. Other than some isolated to widely scattered showers at times this morning current lull in activity will continue until mid day when more widespread showers and scattered thunderstorms begin to redevelop and move back into the area from the west. Still looking for some strong to marginally severe storms this afternoon and possibly into the early evening. The better the heating through the day the more likely we are to see some of those storms. Will continue to monitor trends. UPDATE Issued at 824 AM EDT FRI JUN 22 2018 A cluster of showers, with some embedded thunder, will be exiting far eastern Kentucky in the next few hours. The latest HRRR has a fairly good lull in the activity until later this afternoon. Consequently, did delay the higher POPs an hour or so to align more with this idea. Updates have been sent. && .SHORT TERM...(Today through Saturday) Issued at 359 AM EDT FRI JUN 22 2018 Surface low pressure is currently positioned across Illinois/Indiana, with a cold front aligned southwest along the Mississippi Valley. Aloft, an unseasonably stout upper level low is churning near the Missouri/Illinois border, with several vorticity maxima spanned out ahead of the center. One of these lobes is currently moving across central Kentucky and Tennessee, with clusters of showers and isolated storms initiating out ahead of this feature near and west of the I-75 corridor. The models remain in good agreement through the short term, with the nearly stacked Ohio Valley system gradually dampening as it moves northeast, reaching the upper Ohio Valley/eastern Great Lakes region by late Saturday. Today will feature another unsettled day of weather, as scattered to numerous showers and a few storms will likely be ongoing early this morning, as the vorticity lobe continues to move east. A brief lull in activity may occur from the mid to late morning, before the next more pronounced wave moves in for this afternoon. Most of the short term guidance continues to suggest categorical POPs for the entire area, so will maintain the higher numbers. Highs will be suppressed once again, with generally low 80s expected. Showers and scattered storms will form in segments, some of which could be strong, as 0-6 km shear of 30-40 kts will be on tap. Instability still looks more modest with MU CAPE values of around 1000 J/kg, with some pockets of numbers closer to 1500 J/kg perhaps reaching just west of I-75 and near the Bluegrass. Wind profiles look fairly unidirectional above 850 mb, and freezing levels are above 13k feet, so will continue to mention the possibility of strong wind gusts, with small hail a lesser threat. Convection will diminish into this evening as the vort exits off to our northeast. Clouds should still be prevalent given the cyclonic flow, so any fog would be more patchy once again. Lows will be a bit cooler than the past several nights, generally in the mid 60s. The system will be dampening into Saturday; however, given the maintained troughiness remaining close, scattered low- topped convection still looks possible and will maintain chance POPs. Temperatures will top out in the low 80s once again. .LONG TERM...(Sunday through Friday) Issued at 315 PM EDT FRI JUN 22 2018 The models are in good agreement aloft, initially, with the extended portion of the forecast for the Ohio Valley region. However, the spread increases significantly through the start of the new work week. They all depict the rising height regime over Kentucky and the southern Ohio Valley similarly through Monday morning as a quick hitting ridge moves into the area from the Midwest. This ridge will dampen the energy still around in the wake of a trough pivoting across the Northeast. This ridge of higher heights does pass through quickly into Tuesday ahead of the next closed low trough moving in from the Central Plains. The models show more disagreement with this trough, though, with the GFS further north and east than the ECMWF and Canadian. This trough then weakens as it rides east along the northern fringes of an expansive southern ridge into Wednesday. Eventually it will send height falls south into eastern Kentucky - a bit stronger from the ECMWF than the GFS and Canadian. Some energy will also pass through the area with this through Thursday while heights will rebound to close out the work week. Given the agreement early and increasing uncertainty later in the extended portion of the forecast a general model blend was accepted a the starting point for the grids with no large scale adjustments needed. Sensible weather will feature a continuation of the warm (aside from cooler Sunday highs), humid, and stormy conditions we are currently experiencing well into the upcoming week as a frontal boundary stalls over the region while low pressure centers pass by to the north. The convection will have a strong diurnal component to it with coverage and intensity likely peaking in the afternoon and evening hours most days. Aside from the cooling effects of the convection, conditions will be warm and steamy during the days and mild/muggy at night. Look for some patchy valley fog most nights along with a small ridge to valley temperature difference - with the lower end of the temperatures limited by the high dewpoints. Made mainly just some slight terrain based adjustments to the lows each night during the extended. Did not deviate far from the blended PoPs, though did beef them up each afternoon/evening to better match the anticipated diurnal factor in this pattern. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) ISSUED AT 226 PM EDT FRI JUN 22 2018 Widely scattered showers and a few thunderstorms have developed across the area as a result of diurnal heating. Tried to broad brush a general coverage for our TAF sites during a window of time that rainfall will be most likely for our terminals. At issuance only site being affected by thunderstorms was SJS. Convection will continue to increase across the area through the mid afternoon time frame before diminishing into the early evening. Model guidance suggest some MVFR GIGS will arrive late tonight with a surface boundary. While the frontal boundary will will push on through the area, showers will still redevelop as long as a storm system remains in the region, or until it gradually lifts out of the Ohio Valley during the day Saturday. Southwest winds around 10 kts will lighten overnight before increasing again during the day Saturday. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...RAY SHORT TERM...GEOGERIAN LONG TERM...GREIF AVIATION...RAY
Hazardous weather outlook, Jun 22, 3:35 PM EDT, 25 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 335 PM EDT Fri Jun 22 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-232245- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 335 PM EDT Fri Jun 22 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms will be possible through this evening. Some of these may contain strong wind gusts, as well as locally heavy rainfall, which could result in isolated flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible at times from Saturday through Thursday, mainly in the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report any incidents of severe weather or flooding this evening. RAY/GREIF
In the hours before
Special weather statement, Jun 22, 3:19 PM EDT, 41 minutes before
Special Weather Statement National Weather Service JACKSON KY 319 PM EDT FRI JUN 22 2018 KYZ069-080-114-116-222000- Jackson-Clay-Owsley-Laurel- 319 PM EDT FRI JUN 22 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAUREL...WEST CENTRAL OWSLEY...SOUTHEASTERN JACKSON AND NORTHERN CLAY COUNTIES... At 319 PM EDT, a strong thunderstorm was located over Maplesville, or near London, moving northeast at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... London, Manchester, Grace, Pittsburg, Zekes Point, Maulden, Fogertown, Mummie, Treadway, Tyner, Barcreek, Settle Store, Chestnutburg, Shepherdtown, Hooker, Byron, Moores Creek, Royrader, East Bernstadt and Sacker Gap. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3704 8403 3719 8416 3745 8381 3723 8361 TIME...MOT...LOC 1919Z 234DEG 25KT 3716 8402 GREIF
Special weather statement, Jun 22, 3:41 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service JACKSON KY
341 PM EDT FRI JUN 22 2018
KYZ069-108-111-112-114-222030-
Jackson-Lee-Breathitt-Owsley-Wolfe-
341 PM EDT FRI JUN 22 2018
...A STRONG THUNDERSTORM WILL AFFECT OWSLEY...NORTHEASTERN JACKSON...
WEST CENTRAL BREATHITT...LEE AND SOUTHWESTERN WOLFE COUNTIES...
At 341 PM EDT, a strong thunderstorm was located over Travellers
Rest, or near Booneville, moving northeast at 30 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jackson, Beattyville, Booneville, Fincastle, Turin, Travellers Rest,
White Ash, Blake, Southfork, Fillmore, Cowcreek, Grass, Chestnut Gap,
Earnestville, Copebranch, Scoville, Ida May, Delvinta, Lerose and War
Creek.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3748 8393 3775 8361 3747 8333 3733 8363
3736 8365 3736 8367 3734 8368 3734 8373
3735 8378 3733 8379 3733 8382
TIME...MOT...LOC 1941Z 234DEG 25KT 3746 8379
GREIFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 3:19 PM EDT | Special Weather Statement | JKL | Clay | 41 min |
| Jun 22, 3:41 PM EDT | Special Weather Statement | JKL | Lee, Owsley | 49 min |
| Jun 22, 4:20 PM EDT | Special Weather Statement | JKL | Pulaski | 25 min |
| Jun 22, 4:32 PM EDT | Special Weather Statement | JKL | Breathitt, Elliott, Floyd, Johnson, Magoffin, Morgan | 43 min |
| Jun 22, 5:03 PM EDT | Special Weather Statement | JKL | Floyd, Knott, Letcher, Martin, Pike | 42 min |
| Jun 22, 5:08 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Knott, Magoffin, Martin, Pike | 22 min |
| Jun 22, 5:14 PM EDT | Special Weather Statement | JKL | Johnson, Martin | 31 min |
| Jun 22, 5:30 PM EDT | Special Weather Statement | JKL | Floyd, Johnson, Martin, Pike | 45 min |
| Jun 22, 6:17 PM EDT | Special Weather Statement | JKL | Fleming | 28 min |
| Jun 22, 6:24 PM EDT | Special Weather Statement | JKL | Bath, Menifee, Montgomery, Powell | 36 min |
| Jun 22, 6:58 PM EDT | Special Weather Statement | JKL | Bath, Menifee, Powell, Rowan | 32 min |
| Jun 22, 7:20 PM EDT | Special Weather Statement | JKL | Jackson, Pulaski, Rockcastle | 25 min |
| Jun 22, 7:28 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, Pulaski, Rockcastle | 32 min |
| Jun 22, 7:34 PM EDT | Special Weather Statement | JKL | Elliott, Menifee, Morgan, Rowan, Wolfe | 41 min |
| Jun 22, 7:57 PM EDT | Special Weather Statement | JKL | Jackson, Laurel, Pulaski | 33 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.